MAUDE Adverse Event Report: ABBOTT VASCULAR INC. ARMADA; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR INC. ARMADA; PERIPHERAL DILATATION CATHETER
Model Number B1080-060
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Too Soft/Flexible (4007); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to treat a mildly calcified external iliac artery.Surgical cutdown was performed to obtain access to the external ilia artery.The 8.0x60mm armada 35 balloon was inflated and after deflation of the device a rupture was noted.Blood was observed in the syringe; therefore, the armada 35 balloon was attempted to be removed but resistance was felt and the balloon teared longitudinally.There was difficulty in pulling back the armada into introducer sheath therefore, the entire system was removed altogether.It was noted that the balloon seemed more soft than usual (not enough support).There was no adverse patient effects and no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a review of the complaint history identified no other similar complaints from this lot.Based on the information received, the investigation determined that the reported balloon rupture, difficulty removing the device and tore balloon appear to be related to operational context.The investigation was unable to determine a conclusive cause for the reported balloon seemed more soft than usual (not enough support).Possible factors that could contribute to the reported balloon rupture, include, but are not limited to, balloon damage during processing of the balloon material, insufficient preparation, inflation technique, or inadvertently mishandled during preparation.In this case, it is likely that the balloon interacted with the mildly calcified anatomy such that it became damaged and ruptured during inflation.In addition, the ruptured balloon material likely interacted with the introducer sheath resulting in the reported difficulty removing the device and upon further manipulation, the device tore.Additionally, it was reported by the account that the balloon seemed more soft than usual (not enough support).The armada 35 balloon is a compliant (elastomeric) balloon which expands to a known diameter at specific pressure.The working pressure range for the balloon is between the nominal pressure and the rated burst pressure.Compliant balloons distend to sizes above the nominal diameter at pressures greater than the nominal pressure.Noncompliant (high-pressure) balloons are typically used for applications in which the balloon needs to expand to a specific diameter and exert high pressure to open a blockage or dilate the vasculature.Being that the armada 35 is a compliant balloon, they are inflated by volume, rather than pressure.Able to stretch 100% to 800%, they are often used in applications that require the balloon to fully conform to or occlude the anatomy.In this case, a conclusive cause for the reported complaint could not be determined since the device was not returned for analysis.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.
 
Event or Problem Description
Subsequently, after the initial was filed it was noted that the balloon ruptured during deflation.No additional information was provided.

Brand Name
ARMADA
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key20920380
Report Number2024168-2024-14668
Device Sequence Number8314090
Product Code LIT
UDI-Device Identifier08717648154874
UDI-Public(01)08717648154874(17)260831(10)30317G1
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Model NumberB1080-060
Device Catalogue NumberB1080-060
Device Lot Number30317G1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/19/2024
Supplement Date Received by Manufacturer01/03/2025
Initial Report FDA Received Date12/12/2024
Supplement Report FDA Received Date01/16/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown